The epidemiology of acute drug-induced liver injury in the USA has not been well studied.
Professor Naga Chalasani and colleagues from Indiana assessed adults with new-onset jaundice at a nonreferral community hospital.
The investigative team aimed to better understand the epidemiology of acute drug-induced liver injury.
|Drug-induced liver injury occurred in 4% of patients|
|The American Journal of Gastroenterology|
The team identified 732 patients using an electronic medical record system.
The investigators reviewed individual medical records to extract the required clinical data.
New-onset jaundice was defined as the presence of total serum bilirubin more than 3 mg/dL in patients without a prior higher total bilirubin.
The team found that sepsis or altered hemodynamic state resulting in presumed ischemic liver injury is the single most common cause of jaundice.
Acute liver disease as a result of nonalcoholic etiologies caused new-onset jaundice in 13% of patients.
The team found acute viral hepatitis in 9% of patients, and drug-induced liver injury in 4% of patients.
The team observed that most cases of drug-induced liver injury were as a result of acetaminophen toxicity.
The investigators noted that idiosyncratic drug-induced liver injury occurred in only 1% of patients.
No mortality was observed at 6 weeks in patients who developed idiosyncratic drug-induced liver injury.
Professor Chalasani's team concluded, "Idiosyncratic drug-induced liver injury appears to be a rare cause of new-onset jaundice in a community hospital setting."